A recently published report in The American Journal of Medicine describes the case of a 79-year-old female patient who experienced a multidrug allergy that was subsequently determined to be a hypersensitivity to a common excipient in several of her medications.
The patient, who was living in an assisted facility at the time, was brought to the emergency department for failure to thrive. It was reported that the patient had not only been losing weight, but had also been refusing nutrition and medications. Her past medical history was significant for dementia, frequent urinary tract infections, hypothyroidism, deep venous thrombosis, and pulmonary embolism. Her reported medications included warfarin and levothyroxine.
Examination determined that she was inattentive, slow to respond, and had delayed relaxation of some reflexes. Her score on the Mini-Mental Status Exam was reported to be 25. After laboratory findings revealed that she was hypothyroid (TSH, 15.4) and that her INR was subtherapeutic (1.8), she was admitted for symptomatic hypothyroidism and the doses of her levothyroxine and warfarin were increased.
The patient developed a generalized maculopapular rash approximately 3 hours after receiving warfarin, which resolved following administration of antihistamine therapy. “Upon review, it was noted that her home dose of warfarin 5mg tablets were blue-colored compared to the yellow-colored warfarin tablet that she received at the hospital,” the authors stated. “After a detailed evaluation, it was concluded that she was allergic to FD&C yellow 6, which is an inactive ingredient (excipient) in the 5mg tablets.”
Following an in-depth discussion with her husband, it was revealed that the patient had developed similar rashes when she had received extended-release ciprofloxacin as well as nitrofurantoin macrocrystals in the past; both of these medications were found to contain FD&C yellow 6 as an excipient. Given the similarity in symptoms following exposure to the same excipient, it was concluded that the patient’s allergy was related to FD&C yellow 6 dye and not the drugs themselves. After restarting levothyroxine, the patient improved and was discharged in a stable condition.
“An adverse drug reaction following a change in medication formulation should prompt excipient allergy evaluation,” the authors concluded.
Taneja V, Taneja I, Mihali AB, Pawar R. Excipient hypersensitivity masquerading as multi drug allergy. Am. J. Med. [Published online March 30, 2021.] doi: 10.1016/j.amjmed.2021.02.015